Pharmacokinetic and pharmacodynamic interactions of valproate, phenytoin, phenobarbitone and carbamazepine with curcumin in experimental models of epilepsy in rats

K. H. Reeta, Jogender Mehla, Monika Pahuja, Yogendra Kumar Gupta

Research output: Contribution to journalArticlepeer-review

55 Scopus citations

Abstract

The present study investigates the interaction of curcumin with four antiepileptic drugs (AEDs) in male Wistar rats. In the first protocol, seizures were induced using pentylenetetrazole (PTZ) and valproate was injected intraperitoneally (i.p.) in therapeutic and sub-therapeutic doses 30 min before PTZ administration. Curcumin was co-administered with sub-therapeutic dose of valproate 60 min before PTZ injection. In the second protocol, seizures were induced by maximal-electroshock. Phenytoin, phenobarbitone and carbamazepine were injected in their therapeutic and sub-therapeutic doses 120, 60 and 30 min, respectively, before seizure induction. Curcumin was administered along with sub-therapeutic doses of phenytoin, phenobarbitone and carbamazepine, 60 min before induction of seizures. Behavioral parameters were assessed using elevated plus maze test and passive avoidance paradigm. Rat brain oxidative stress parameters were assessed and the serum levels of the AEDs were estimated. The AEDs in their therapeutic doses produced complete protection against seizures. However, sub-therapeutic doses of these AEDs failed to completely protect against seizures. Co-administration of curcumin with sub-therapeutic dose of valproate significantly increased the latency to myoclonic jerks. The percentage protection against seizures with sub-therapeutic doses of valproate, phenytoin, phenobarbitone and carbamazepine was also enhanced by concomitant curcumin administration. Both PTZ and MES induced seizures caused significant impairment of cognitive functions. Co-administration of curcumin with these AEDs in their sub-therapeutic doses prevented the impairment of learning and memory due to seizures whereas no such improvement was observed in the groups administered the sub-therapeutic doses of the AEDs alone. Additionally, curcumin reversed the oxidative stress due to seizures. However, curcumin co-administration did not cause any significant alteration in the serum levels of the AEDs. The results thus suggest the potential of curcumin as an adjunct to these AEDs in epilepsy with the advantage of increasing the efficacy, reducing the dose and side effects of the AEDs.

Original languageEnglish
Pages (from-to)399-407
Number of pages9
JournalPharmacology Biochemistry and Behavior
Volume99
Issue number3
DOIs
StatePublished - Sep 2011

Keywords

  • Antiepileptic drugs
  • Cognitive impairment
  • Curcumin
  • Interaction
  • Maximal-electroshock (MES)
  • Oxidative stress
  • Pentylenetetrazole (PTZ)

Fingerprint

Dive into the research topics of 'Pharmacokinetic and pharmacodynamic interactions of valproate, phenytoin, phenobarbitone and carbamazepine with curcumin in experimental models of epilepsy in rats'. Together they form a unique fingerprint.

Cite this